Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 10, NWS St. Louis, MO

March 17, 20086 counties in Missouri; Monroe County, Randolph County, Saint Clair County, Illinois

NWS St. Louis, MO issued this flash flood warning at Mar 17, 2008, 11:36 PM CDT for 6 counties in Missouri; Monroe County, Randolph County, Saint Clair County, Illinois. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2008, 11:36 PM CDT (04:36 UTC)
Expired
Mar 18, 2008, 5:30 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Crawford County, MO, Franklin County, MO, Jefferson County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 2:00 AM CDTFLASH FLOODSteelville, MO8 TO 12 INCHES OF WATER ON HWY 19 SOUTH OF STEELVILLE
Mar 18, 4:00 AM CDTFLASH FLOODFarmington, MOWATER COVERING MANY LOW BRIDGE CROSSINGS ACROSS COUNTY
Mar 18, 4:00 AM CDTFLASH FLOODPotosi, MOWATER COVERING SEVERAL STREETS IN POTOSI. WATER ON OTHER ROADS IN COUNTY...HWY 47 AT NEW DIGGINS RD...LICK SKILLET RD AND JOHN SMITH RD.
Mar 18, 5:00 AM CDTFLASH FLOODSte. Genevieve, MOWATER COVERING MANY LOW WATER BRIDGES ACROSS COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 144 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 393 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
393 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 180443
FFWLSX
ILC133-157-163-MOC055-071-099-186-187-221-181030-
/O.NEW.KLSX.FF.W.0010.080318T0436Z-080318T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 PM CDT MON MAR 17 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL MISSOURI
  SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI
  JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
  WASHINGTON COUNTY IN EAST CENTRAL MISSOURI
  NORTHERN ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI
  STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI
  MONROE COUNTY IN SOUTHWEST ILLINOIS
  RANDOLPH COUNTY IN SOUTHWEST ILLINOIS
  SOUTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 530 AM CDT

* AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  WIDESPREAD RAIN AND THUNDERSTORMS OVER THE WARNED AREA. LOCALLY 
  HEAVY RAINFALL HAS BEEN OCCURRING AND RADAR ESTIMATES THAT NEARLY 
  2 INCHES OF RAIN HAS FALLEN ALONG AN AXIS FROM HILLSBORO TO 
  CHERRYVILLE SINCE 900 PM.  HEAVY RAIN IS EXPECTED TO CONTINUE
  THROUGH THE NIGHT WITH AN ADDITIONAL 2 TO 4 INCHES OF RAIN 
  EXPECTED.

* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE
  AFFECTING WATERLOO...VALMEYER...TILDEN...SPARTA...SMITHTON...RED
  BUD...NEW DESIGN...NEW ATHENS...MILLSTADT...MASCOUTAH...MARISSA...
  FREEBURG...FOUNTAIN...EVANSVILLE...COULTERVILLE...COLUMBIA...
  BALDWIN...SULLIVAN...RICHWOODS...PEVELY...PARKWAY...OLYMPIAN
  VILLAGE...LONEDELL...LEASBURG...HILLSBORO...HERCULANEUM...FESTUS...
  DITTMER...DE SOTO...CRYSTAL CITY...CEDAR HILL...BOURBON...
  BARNHART...ANTONIA AND ANTHONIES MILL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. AVOID LOW WATER CROSSINGS AS THEY WILL
BE FLOODED AND IMPASSABLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3773 9131 3777 9133 3778 9154 3819 9154
      3840 9073 3840 9033 3851 9026 3851 8972
      3821 8972 3821 8960 3794 8962 3782 8968
      3789 8984 3787 8989 3788 8994 3774 9008
TIME...MOT...LOC 0436Z 180DEG 0KT 3808 9069

$$

GLASS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 6:50 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Mar 17, 6:50 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
650 PM CDT MON MAR 17 2008

.DISCUSSION...
HAVE NOT MADE MUCH CHANGES TO GOING FORECAST WHICH HANDLES
IMPENDING EXCESSIVE RAINFALL EVENT WELL AND DO NOT PLAN ANY
CHANGES TO GOING WATCHES.

BUSY DAY SO FAR TODAY AS WIDESPREAD SHRA/TSRA DEVELOPED ON THE NOSE
OF A BROAD LOW LEVEL JET LATE LAST NIGHT AND CONTINUED INTO MOST
OF TODAY. MODELS ARE IN GENERAL AGREEMENT WITH THE WAY THIS SYSTEM
WILL EVOLVE THE NEXT TWO DAYS. CWA WILL LIE UNDER SUSTAINED STRONG
VERTICAL ASCENT THROUGH TOMORROW CAUSED BY NORTHERN STREAM
SHORTWAVE TROUGH PASSING TO THE NORTH AND POSITION OF THE RIGHT
ENTRANCE REGION OF THE GREAT LAKES JET. FIRST AREA OF SHRA/TSRA
NOW OVER WRN AND NRN MO WILL CONTINUE INTO THE EVENING OVER THE
NRN PART OF THE CWA. 925-850MB MOISTURE CONVERGENCE AND THETA-E
ADVECTION WILL THEN FOCUS FARTHER SOUTHEAST OVER THE CNTRL AND
SERN PARTS OF THE CWA TONIGHT. THE LOW LEVEL JET WILL BEGIN TO
CROSS THE SURFACE COLD FRONT THAT WILL MOVE SLOWLY SEWD ACROSS THE
CWA TOMORROW. THIS WILL ACT TO FURTHER INCREASE LOW LEVEL
CONVERGENCE OVER THE SOUTHEASTERN HALF OF THE CWA TOMORROW AS 60KT
LOW LEVEL JET TRANSPORTS HIGHLY ANOMOLOUS AMOUNTS OF MOISTURE
NORTHWARD INTO AREA. PRECIPITABLE WATER VALUES ARE EXPECTED TO BE
IN EXCESS OF 1.5 INCHES MAKING ANY TSRA HIGHLY EFFICIENT RAINFALL
PRODUCERS.

MODELS ARE NOW SLOWER WITH EJECTING THE SOUTHERN STREAM TROUGH
NORTHEASTWARD ACROSS THE MIDWEST TUESDAY NIGHT INTO WEDNESDAY
MORNING. THIS WILL CONTINUE THE STRONG ASCENT ALONG WITH THE GREAT
LAKES JET STREAK. HAVE UPPED POPS INTO WEDNESDAY MORNING OVER THE
SOUTHERN PART OF THE CWA TO ACCOUNT FOR THE SLOWER MOVEMENT OF THE
LOW.

THE GFS/NAM/ECWMF/SREF ALL HAVE THE HEAVIEST RAINFALL AXIS ACROSS
SRN MO INTO SRN IL INCLUDING THE FAR SRN CWA WITH LESSER AMOUNTS
DOWN TO AROUND AN INCH OVER THE FAR NRN PART OF THE CWA. DO THINK
THAT THE GFSS TOTAL OF >9 INCHES OVER THE SRN THREE COUNTIES IS
MOST LIKELY TOO HIGH BECAUSE OF NOTICEABLE GRIDSCALE FEEDBACK...
BUT CERTAINLY THINK THAT 5-7 INCHES OF TOTAL RAINFALL IS POSSIBLE
OVER THE SRN COUNTIES BY WEDNESDAY BECAUSE EVEN THE SREF IS
SHOWING THIS.

TEMPERATURES ARE A BLEND OF GFS MOS AND SREF MEAN.

CONFIDENCE IN THE EXTENDED PART OF THE FORECAST (THURSDAY NIGHT INTO
NEXT MONDAY) IS LOWER TODAY AS OPERATIONAL MODELS AND THEIR
ENSEMBLES HAVE BEEN SHOWING INCREASING RUN-TO-RUN CONTINUITY
PROBLEMS.  HAVE KEPT SLGT CHC OF SHRA IN FOR FRIDAY AS BOTH MODELS
INDICATE A WEAK SHORTWAVE TROUGH MOVING ACROSS MO/IL IN ZONAL FLOW.
LAST NIGHTS RUNS OF THE GFS/ECWMF DIGS A LESS AMPLIFIED/MORE
PROGRESSIVE TROUGH LATE IN THE WEEKEND INTO THE MIDWEST COMPARED
TO YESTERDAYS RUNS WHICH WAS DEEPER AND FARTHER TO THE WEST. WILL
STILL GO WITH CHC OF SHRA SATURDAY NIGHT AND SUNDAY AS THE TROUGH
PASSES THROUGH. TEMPERATURES ARE BASED MAINLY ON PERSISTENCE AND
HPC GUIDANCE.

BRITT

&&

.AVIATION...
FOR THE 00Z TAFS...
MAIN AREA OF PCPN ATTM EXTENDS FROM CENTRAL IL THRU NE MO INTO
CENTRAL MO THEN SWWD INTO SW MO AND NE OK. PCPN IS EXPECTED TO
GRADUALLY SHIFT EWD INTO THE STL AREA EARLY THIS EVENING. BULK OF
THE PCPN OVER THE LAST 3H IN THE TAF SITES HAS BEEN ALL RAIN BUT
THUNDER THREAT SHOULD ENTER THE PICTURE LATER THIS EVENING. AMOUNT
AND COVERAGE OF THUNDERSTORMS HAVE INCREASED QUICKLY ACROSS NE OK
AND SW MO SINCE 22Z AND THIS TREND SHOULD PERSIST AND EXPAND NEWD AS
LOW LEVEL FORCING INCREASES TONIGHT. RAIN AND THUNDERSTORMS SHOULD
IMPACT THE KCOU AND STL AREA TAFS WITH PRIMARILY MVFR CIGS. CIGS
WILL DROP INTO THE IFR RANGE UPON THE COLD FRONTAL PASSAGE LATE
TONIGHT INTO EARLY TUESDAY MORNING.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR CRAWFORD-FRANKLIN-
     GASCONADE-JEFFERSON-LINCOLN-OSAGE-ST. CHARLES-ST. LOUIS-ST.
     LOUIS CITY-WARREN-WASHINGTON.

     FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH WEDNESDAY MORNING FOR
     IRON-MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE.

     FLOOD WATCH THROUGH TUESDAY EVENING FOR AUDRAIN-BOONE-CALLAWAY-
     COLE-KNOX-LEWIS-MARION-MONITEAU-MONROE-MONTGOMERY-PIKE-
     RALLS-SHELBY.

IL...FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR BOND IL-CALHOUN IL-
     GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-MONROE IL-
     MONTGOMERY IL-ST. CLAIR IL.

     FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH WEDNESDAY MORNING FOR
     CLINTON IL-FAYETTE IL-MARION IL-RANDOLPH IL-WASHINGTON IL.

     FLOOD WATCH THROUGH TUESDAY EVENING FOR ADAMS IL-BROWN IL-PIKE
     IL.

&&

WFO LSX
Hazardous weather outlook, Mar 17, 3:44 PM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CDT MON MAR 17 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
344 PM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS...PRODUCING HEAVY RAINFALL...WILL CONTINUE TO MOVE
ACROSS MUCH OF THE FORECAST AREA TONIGHT. FLOODING ON LOCAL
STREAMS...CREEKS AND RIVERS ARE LIKELY. LOW LYING AREAS AND LOW
WATER CROSSINGS MAY ALSO EXPERIENCE FLASH FLOODING. SEE FLOOD
WATCH AND WARNING PRODUCTS FOR SPECIFIC DETAILS ON THIS FLOODING
EVENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS TUESDAY AND TUESDAY NIGHT
ARE EXPECTED TO BRING 2 TO 4 INCHES OF RAINFALL TO THE AREA.
LOCALLY HIGHER AMOUNTS UP TO 7 INCHES WILL BE POSSIBLE ALONG AND
SOUTH OF INTERSTATE 44 IN MISSOURI AND INTERSTATE 70 IN ILLINOIS.

THIS HEAVY RAINFALL WILL LIKELY CAUSE SERIOUS FLOODING ON LOCAL
STREAMS...CREEKS AND RIVERS. LOW LYING AREAS AND LOW WATER
CROSSINGS MAY ALSO EXPERIENCE FLASH FLOODING. SEE FLOOD WATCH AND
WARNING PRODUCTS FOR SPECIFIC DETAILS ON THIS FLOODING EVENT.

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY OVER SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS. SOME OF THE STORMS COULD PRODUCE
SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ASKED TO RELAY HEAVY RAINFALL AND
FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:55 PM CDTRiver Flood WarningLSXCrawford3 days
Mar 17, 8:55 PM CDTRiver Flood WarningLSXCrawford, Washington4 days
Mar 18, 1:10 AM CDTRiver Flood WarningLSXMarion9 hr
Mar 18, 5:20 AM CDTRiver Flood WarningLSXJefferson5 days
Mar 18, 9:31 AM CDTRiver Flood WarningLSXReynolds68 hr
Mar 18, 10:54 AM CDTFlash Flood WarningLSXIron, Madison, Reynolds6 hr
Mar 18, 11:05 AM CDTRiver Flood WarningLSXLincoln3 days
Mar 18, 11:31 AM CDTRiver Flood WarningLSXFranklin, Jefferson5 days
Mar 18, 11:31 AM CDTRiver Flood WarningLSXJefferson, Saint Louis6 days
Mar 18, 11:31 AM CDTRiver Flood WarningLSXJefferson, Saint Louis6 days
Mar 18, 11:31 AM CDTRiver Flood WarningLSXJefferson, Saint Louis8 days
Mar 18, 12:12 PM CDTRiver Flood WarningLSXFranklin4 days
Mar 18, 12:34 PM CDTRiver Flood WarningLSXGasconade, Montgomery6 days
Mar 18, 12:34 PM CDTRiver Flood WarningLSXGasconade, Montgomery5 days
Mar 18, 1:25 PM CDTRiver Flood WarningLSXOsage33 hr
Mar 18, 1:25 PM CDTRiver Flood WarningLSXOsage5 days
Mar 18, 1:54 PM CDTRiver Flood WarningLSXMarion23 hr
Mar 18, 1:54 PM CDTRiver Flood WarningLSXPike32 hr
Mar 18, 1:54 PM CDTRiver Flood WarningLSXPike7 days
Mar 18, 1:54 PM CDTRiver Flood WarningLSXLincoln56 hr
Mar 18, 1:54 PM CDTRiver Flood WarningLSXSaint Charles8 days
Mar 18, 2:36 PM CDTRiver Flood WarningLSXCallaway, Osage3 days
Mar 17, 7:47 PM CDTRiver Flood WarningLSXFayette6 days
Mar 18, 1:54 PM CDTRiver Flood WarningLSXRandolph10 days
Mar 18, 6:20 PM CDTFlash Flood WarningLSXMarion5 hr

Nearby

Flash Flood Warnings in Missouri, 2008Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.